Roberto Sanchez, MD. Addiction psychiatry fellow, Yale University School of Medicine, New Haven, CT.
Noah Capurso, MD, MHS. Assistant professor of psychiatry, Yale University, New Haven, CT; Editor-in-Chief, The Carlat Addiction Treatment Report.
Dr. Sanchez and Dr. Capurso have no financial relationships with companies related to this material.
As the opioid overdose epidemic continues to worsen, fueled in large part by fentanyl and fentanyl derivatives, a new danger has reared its ugly head: xylazine. Known by the street name “tranq,” this veterinary anesthetic combines with opioids to cause a number of concerning side effects, including profound and prolonged sedation and severe peripheral wounds. There are still many unknowns, but in this article we’ll lay out what we know and what you can do to help keep your patients safe.
What is xylazine?
Xylazine was first developed in the 1960s as an antihypertensive, but it never gained FDA approval. Instead, it found widespread use as a veterinary anesthetic. In humans, xylazine binds a whole array of receptors, but it is thought to primarily act as an alpha-2 agonist like clonidine. It was first spotted in the illicit opioid supply in Puerto Rico in the early 2000s, and by 2006, it had made its way to the US mainland in small quantities.
Though xylazine’s prevalence remained low for more than a decade, it has skyrocketed in the last few years. It is thought that drug dealers add xylazine to fentanyl, which is a short-acting opioid, in order to lengthen fentanyl’s effects. For unknown reasons, xylazine’s distribution is centered on Philadelphia, where today it is found in almost all illicit opioids. Between 2010 and 2015, just 2% of overdose deaths in Philadelphia involved xylazine, but that number rose to 90% by 2021 (igole C et al, Philadelphia Dep Public Heal Subst Use Prev Harm Reduct 2022:1–3).
Nearby cities and regions like New York, Baltimore, and southern New England are also starting to see xylazine regularly, though to a lesser extent. In Connecticut, opioid overdose deaths involving xylazine increased from 5.8% in 2019 to 11.4% in 2020 (Thangada S et al, MMWR Morb Mortal Wkly Rep 2021;70(37):1303–1304). And xylazine is spreading across the country; as of March 2023, it has been detected in illicit opioids in 48 states (www.tinyurl.com/3237ye4n).
Why should we be concerned?
Xylazine can be ingested, inhaled, snorted, or injected intravenously or intramuscularly. It augments the central nervous system depressant effects of opioids, though whether it increases the risk of respiratory depression is unclear. The addition of xylazine to opioids has many other concerning effects, however, including:
It isn’t clear why the wounds caused by xylazine are so severe, though there are a few theories. One likely culprit is xylazine’s vasoconstrictive effects (Malayala SV et al, Cureus 2022;14(8):e27862). The deep level of sedation may also increase the risk of pressure-related wounds. Finally, the shame associated with intravenous drug use, combined with the stigma experienced in healthcare settings, may discourage people from seeking treatment when the wounds first appear, making a bad situation worse.
What can providers do?
Treat opioid use disorder (OUD)
Xylazine rarely is taken by itself. It almost always accompanies an opioid, usually fentanyl. The single best way to mitigate risk for your patients, and to avoid xylazine exposure, is to aggressively treat OUD with buprenorphine, methadone, or injectable naltrexone. Some providers have found that standing clonidine added to medications for OUD can decrease cravings in those with repeated xylazine exposures, although this has not been formally studied (Ehrman-Dupre R et al, J Addiction Med 2022;16(5):595–598).
Recognize and treat xylazine withdrawal
Xylazine withdrawal is not well studied but seems to present similarly to benzodiazepine withdrawal and is characterized by prominent anxiety, dysphoria, and restlessness. Elevated vital signs can be seen in xylazine withdrawal, though typically not to the same degree as benzodiazepine withdrawal, and seizures don’t seem to be a prominent feature. Suspect xylazine withdrawal in any patient with persistent anxiety despite adequate treatment of opioid withdrawal with buprenorphine or methadone. Anecdotally, clonidine, benzodiazepines, gabapentin, and phenobarbital can provide symptomatic relief.
Assess for xylazine use in all patients
A thorough physical examination is always good practice when treating patients who use drugs. You might pick up track marks indicating intravenous use, cellulitis in need of treatment, or signs of dangerous medical conditions like infective endocarditis (for more, see CATR Jul/Aug/Sept 2023). But as xylazine becomes more prevalent, skin exams will become increasingly important for the prompt detection of wounds.
Practice harm reduction
Advise patients to follow tried-and-true harm reduction practices (for more on harm reduction, see CATR Jan/Feb 2020):
While naloxone won’t reverse a xylazine overdose, patients should still be advised to promptly administer it to anyone suspected of experiencing a drug overdose. Xylazine is usually mixed with opioids, so the opioid portion of the overdose can still be reversed with naloxone. Tolazoline can reverse xylazine effects in animals, though its utility in humans has not been investigated (Powell JD et al, J Am Vet Med Assoc 1998;212(1):90–92).
Providers have noticed that peripheral wounds seem to be most severe when xylazine is used intravenously, though this has not been well studied. In any case, intranasal use of opioids is lower risk than intravenous use, so recommend that your patients use intranasally as opposed to intravenously. Advise them never to inject drugs into the site of any wound, and stress that if wounds are noted, they should seek medical care as soon as possible.
Xylazine test strips have recently become available with a sensitivity of 100% and a specificity of 91% (www.tinyurl.com/y3cnnbhj). We have far less experience with them compared to fentanyl test strips, but they have already gained the endorsement of the Philadelphia Department of Public Health. The ones currently available are manufactured by BTNX and are available through several retailers—more retailers are sure to come (https://btnx.com/Product?id=2019). Get them into the hands of your patients if possible.
Lastly, refer your patients to locally available harm reduction resources, such as:
Be sure that patients know how to access addiction treatment. Visit the website of the National Harm Reduction Coalition (www.harmreduction.org) to find resources near you.
Xylazine is becoming more prevalent in the illicit opiod supply. Its synergistic effects with opioids can cause profound sedation, hypotension, bra- dycardia, and peripheral wounds. Refer patients to wound care as soon as pos- sible. Educate them about the dangers of xylazine, aggressively treat OUD whenever possible, and emphasize harm reduction.
The authors would like to acknowledge valuable conversations and educational resources from Drs. Maria Gabriella Garcia Vassallo, Benjamin Luft, Alyssa Falleni, and Joseph D’Orazio.
PO Box 626, Newburyport MA 01950